Flash Flood, Giles
- When
- June 27, 8:40 AM EST to 11:45 AM EST
- Where
- Giles County, 10 mi NE of Pearisburg
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
Big Stoney creek flooded Route 635, Route 627 and Route 722. Department of Highways reported Route 613, Route 623, Route 700 and Route 723 were all flooded by the heavy rains during the morning of the 27th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Big Stoney creek flooded Route 635, Route 627 and Route 722. Department of Highways reported Route 613, Route 623, Route 700 and Route 723 were all flooded by the heavy rains during the morning of the 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 27, 6:25 AM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
725 AM EDT TUE JUN 27 2006
.AVIATION...
BANDS OF SHRA/TSRA WILL CONTINUE TO KEEP MVFR/IFR CONDITIONS IN
PLACE ACROSS MOST OF THE AREA INTO THIS AFTERNOON. LOCATIONS FROM
ROA WEST WILL SEE THE LOWER VSBYS/CEILINGS THIS MORNING BEFORE THE
HEAVIER SHRA/TSRA TRANSITION TO EAST OF THE BLUE RIDGE THIS
AFTERNOON. UPPER TROF FINALLY STARTS TO KICK EAST LATER TODAY
ALLOWING SHRA TO TAPER OFF FROM SW TO NE THIS EVENING. EXPECT
MAINLY VFR CEILINGS EARLY TONIGHT...THEN MVFR/IFR IN FOG AND SOME
LOW CLOUDS BY WEDNESDAY MORNING.
&&
.PREV DISCUSSION...
(ISSUED 312 AM EDT TUE JUN 27 2006)
SHORT TERM /TODAY THROUGH TONIGHT/...
TROPICAL PLUME CONTINUES TO STREAM INTO THE CWA...BUT A CHANGE IS
COMING PER TROUGH OVER THE MS VLY. WILL CONTINUE THE FLASH FLOOD
WATCH THROUGH EARLY EVENING TODAY. STILL EXPECTING A MAIN AXIS OF
SHOWERS AND TSRA OVER ERN KY/TN TO SHIFT EAST THROUGH THE
DAY...AND WITH PWATS ABOVE 1.5 INCHES...RAINFALL RATES WILL BE
EXCESSIVE WITH ANY THUNDERSTORM ON TOP OF SATURATED GROUNDS. STILL
APPEARS THE MOST FLOOD PRONE AREA WILL BE ALONG AND EITHER SIDE OF
THE BLUE RIDGE...AND INTO THE SRN SHENANDOAH VALLEY AND HIGHLANDS.
THE 5H TROF WILL BEGIN SENDING THE PESKY STATIONARY FRONT EWD BY
THIS EVENING...AND THROUGH THE CWA BY 12Z WED. SHOULD SEE A
DIMINISHING TREND IN PRECIP TONIGHT FROM SW TO NE.
LONG TERM /WEDNESDAY THROUGH MONDAY/...
A CHANCE TO DRY OUT WEDNESDAY THROUGH FRIDAY. THE 5H TROUGH WILL
REMAIN OVER THE AREA...AND PIECES OF SHORTWAVE ENERGY WILL BE
ENOUGH TO SPARK SCATTERED SHOWERS AND THUNDERSTORMS DURING THE
DAY...AS WE TREND BACK TO MORE TYPICAL SUMMERTIME WX.
NO CHANGES WERE MADE BEYOND FRIDAY...ALTHOUGH APPEARS FLOW WILL
BECOME ZONAL...WITH TEMPS CLOSE TO OR ABOVE NORMAL.
AVIATION...
THIS TAF PERIOD SPELLS MORE OF THE SAME...BUT VFR IS IN SITE TOWARD
THE END...ESPECIALLY IN THE WEST. THE FRONTAL BOUNDARY CONTINUES TO
RESIDE OVER THE REGION...REMAINING THE FOCAL POINT FOR OFF AND ON
HEAVY SHOWERS AND THUNDERSTORMS. AVIATION CONDITIONS WILL VARY FROM
LIFR AT TIMES TO MVFR. THE HEAVIEST RAINS ARE GOING TO BE
CONCENTRATED NEAR LYH VERY EARLY...THEN SHIFTING TO SE WV TOWARD
12Z...AND MOVING EAST THROUGH THE AREA DURING THE DAY. AN UPPER
TROUGH LOOKS TO EDGE THE FRONT...AND TROPICAL MOISTURE EAST
TONIGHT...WITH VFR CONDITIONS RETURNING BY THE END OF THE PERIOD AT
MOST SITES.
HYDROLOGY...
ALL POINTS ALONG THE JAMES RIVER ARE IN OR FORECAST TO FLOOD...AS
WELL AS IN ROANOKE ALONG THE ROANOKE RIVER. ANY ADDITIONAL HEAVY
RAINS FROM THUNDERSTORMS WILL CAUSE MORE RUNOFF INTO AREA RIVERS.
FROM HPC...
PERSISTENT SSELY LOW LEVEL FLOW WL CONT TO FAVOR BANDS OF RNFL
STREAKING NWD ACRS LARGE PORTIONS OF THE ERN U.S....WITH TRAINING OF
CELLS LIKELY IN THESE BANDS. THIS TEMPORARY CELL TRAINING AND THE
VRY HI MSTR WL SUPPORT INTENSE RAINFALL RATES. RAINFALL AMTS OF
1-2 IN A SHRT PERIOD AND ADDITIONAL STORM TOTALS OF 3-5+ PSBL ACRS
THE THREAT REGIONS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FOR VAZ007-009>020-022>024-032>035-043>047-
058-059 UNTIL 7 PM TUESDAY.
NC...FLASH FLOOD WATCH FOR NCZ001>006-018>020 UNTIL 7 PM TUESDAY.
WV...FLASH FLOOD WATCH FOR WVZ042>045 UNTIL 7 PM TUESDAY.
&&
JHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 436 AM EDT TUE JUN 27 2006 NCZ001>005-018>020-VAZ007-009>020-022>024-032>034-043-WVZ042>045- 280845- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-WATAUGA-WILKES-YADKIN- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER- 436 AM EDT TUE JUN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THE FLASH FLOOD WATCH CONTINUES FOR THE ENTIRE AREA UNTIL 700 PM TODAY. EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS AGAIN TODAY WITH THE POTENTIAL FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TO REPORT ANY FLOODING OR HEAVY RAINFALL AMOUNTS TODAY. NCZ006-VAZ035-044>047-058-059-280845- CASWELL-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 436 AM EDT TUE JUN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT THE FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 700 PM TODAY. PERIODS OF SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY WITH THE POTENTIAL FOR FLASH FLOODING. ALSO...THERE IS A THREAT FOR SEVERE THUNDERSTORMS...WITH THE POTENTIAL FOR ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TO REPORT ANY SEVERE WEATHER OR FLOODING TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 545 AM EDT TUE JUN 27 2006 NCZ001-002-018-019-VAZ007-009-010-012-015-WVZ042-043-271056- ALLEGHANY NC-ASHE-BLAND-GRAYSON-MERCER-SMYTH-SUMMERS-TAZEWELL- WATAUGA-WILKES-WYTHE- 545 AM EDT TUE JUN 27 2006 ...HEAVY DOWNPOURS TO INDUCE POOR DRIVING CONDITIONS... SHOWERS...HEAVY AT TIMES...WILL PERSIST FROM THE NORTH CAROLINA MOUNTAINS AND FOOTHILLS...NORTH ACROSS SOUTHWEST VIRGINIA...INTO SOUTHERN WEST VIRGINIA THROUGH MID MORNING. RAINFALL AMOUNTS AS HIGH AS TWO INCHES WILL BE POSSIBLE BETWEEN 600 AM AND 700 AM. EXPECT PONDING OF WATER ON ROADS...AND LOW LYING FLOODING OF DITCHES AND CULVERTS. TRAVEL WILL BE IMPEDED BY THE HEAVY SHOWERS...SO EXERCISE EXTRA CAUTION WHILE DRIVING THIS MORNING. 05
The Roanoke radar (KFCX), 50 km away, was scanning. The volume nearest the first event began at 13:39 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516293, 5516294.